Advertisement

Riemann Problem for van der Waals Fluids in Nozzle with Cross-Sectional Jump

  • Duong Xuan Vinh
  • Mai Duc ThanhEmail author
Article
  • 11 Downloads

Abstract

The Riemann problem for isentropic van der Waals fluid flows in a nozzle with discontinuous cross-section is investigated. The pressure, expressed as a function of the density, is increasing and admits two inflection points. The model is not strictly hyperbolic, and the characteristic fields are not genuinely nonlinear. Since the model is written in Eulerian coordinates, it is hard to directly examine the Liu entropy condition. There may exist up to four stationary jumps from a given state. After imposing the admissibility criterion, two admissible stationary jumps may also co-exist. This leads to the multiple solutions of the Riemann problem for van der Waals fluids.

Keywords

Shock Nozzle van der Waals fluid Riemann problem Entropy condition 

Mathematics Subject Classification

35L40 35L65 76L05 76N10 

Notes

Acknowledgements

The authors would like to thank the Reviewers for their very constructive comments and helpful suggestions. This research is funded by Vietnam National University HoChiMinh City (VNU-HCM) under grant number B2018-28-01.

References

  1. Ambroso, A., Chalons, C., Raviart, P.-A.: A Godunov-type method for the seven-equation model of compressible two-phase flow. Comput. Fluids 54, 67–91 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  2. Andrianov, N., Warnecke, G.: On the solution to the Riemann problem for the compressible duct flow. SIAM J. Appl. Math. 64, 878–901 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  3. Andrianov, N., Warnecke, G.: The Riemann problem for the Baer–Nunziato two-phase flow model. J. Comput. Phys. 195, 434–464 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  4. Baer, M.R., Nunziato, J.W.: A two-phase mixture theory for the deflagration-to-detonation transition (DDT) in reactive granular materials. Int. J. Multiphase Flows 12, 861–889 (1986)CrossRefzbMATHGoogle Scholar
  5. Bedjaoui, N., Chalons, C., Coquel, F., LeFloch, P.G.: Non-monotone traveling waves in van der Waals fluids. Ann. Appl. 3, 419–446 (2005)CrossRefzbMATHGoogle Scholar
  6. Bzil, J.B., Menikoff, R., Son, S.F., Kapila, A.K., Steward, D.S.: Two-phase modeling of a deflagration-to-detonation transition in granular materials: A critical examination of modelling issues. Phys. Fluids 11, 378–402 (1999)CrossRefzbMATHGoogle Scholar
  7. Cuong, D.H., Thanh, M.D.: A Godunov-type scheme for the isentropic model of a fluid flow in a nozzle with variable cross-section. Appl. Math. Comput. 256, 602–629 (2015)MathSciNetzbMATHGoogle Scholar
  8. Dal Maso, G., LeFloch, P.G., Murat, F.: Definition and weak stability of nonconservative products. J. Math. Pures Appl. (9) 74, 483–548 (1995)MathSciNetzbMATHGoogle Scholar
  9. Fan, H.: A vanishing viscosity approach on the dynamics of phase transitions in van der Waals fluids. J. Differ. Equations 103, 179–204 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  10. Goatin, P., LeFloch, P.G.: The Riemann problem for a class of resonant hyperbolic systems of balance laws. Ann. Inst. H. Poincaré Anal. Non Linéaire 21, 881–902 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  11. Isaacson, E., Temple, B.: Nonlinear resonance in systems of conservation laws. SIAM J. Appl. Math. 52, 1260–1278 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  12. Isaacson, E., Temple, B.: Convergence of the \(2\times 2\) Godunov method for a general resonant nonlinear balance law. SIAM J. Appl. Math. 55, 625–640 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  13. Keyfitz, B.L., Sander, R., Sever, M.: Lack of hyperbolicity in the two-fluid model for two-phase incompressible flow. Discrete Contin. Dyn. Syst. Ser. B 3, 541–563 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  14. LeFloch, P.G.: Shock Waves for Nonlinear Hyperbolic Systems in Nonconservative Form, Institute for Mathematics and its Application. Minneapolis (1989) (Preprint 593) Google Scholar
  15. LeFloch, P.G., Thanh, M.D.: The Riemann problem for fluid flows in a nozzle with discontinuous cross-section. Commun. Math. Sci. 1, 763–797 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  16. LeFloch, P.G., Thanh, M.D.: Nonclassical Riemann solvers and kinetic relations III: A nonconvex hyperbolic model for van der Waals fluids. Electron. J. Differ. Equations 72, 1–19 (2000)MathSciNetzbMATHGoogle Scholar
  17. LeFloch, P.G., Tzavaras, A.E.: Representation of weak limits and definition of nonconservative products. SIAM J. Math. Anal. 30, 1309–1342 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  18. Marchesin, D., Paes-Leme, P.J.: A Riemann problem in gas dynamics with bifurcation. Hyperbolic partial differential equations, III. Comput. Math. Appl. Part A 12, 433–455 (1986)Google Scholar
  19. Menikoff, R., Plohr, B.: The Riemann problem for fluid flow of real materials. Rev. Mod. Phys. 61, 75–130 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  20. Ripa, P.: Conservation laws for primitive equations models with inhomogeneous layers. Geophys. Astrophys. Fluid Dyn. 70, 85–111 (1993)MathSciNetCrossRefGoogle Scholar
  21. Ripa, P.: On improving a one-layer ocean model with thermodynamics. J. Fluid Mech. 303, 169–201 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  22. Rosatti, G., Begnudelli, L.: The Riemann problem for the one-dimensional, free-surface shallow water equations with a bed step: theoretical analysis and numerical simulations. J. Comput. Phys. 229, 760–787 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  23. Schwendeman, D.W., Wahle, C.W., Kapila, A.K.: The Riemann problem and a high-resolution Godunov method for a model of compressible two-phase flow. J. Comput. Phys. 212, 490–526 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  24. Slemrod, M.: Admissibility criteria for propagating phase boundaries in a van der Waals fluid. Arch. Ration. Mech. Anal. 81, 301–315 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  25. Thanh, M.D.: A phase decomposition approach and the Riemann problem for a model of two-phase flows. J. Math. Anal. Appl. 418, 569–594 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  26. Thanh, M.D.: The Riemann problem for a non-isentropic fluid in a nozzle with discontinuous cross-sectional area. SIAM J. Appl. Math. 69, 1501–1519 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  27. Thanh, M.D.: The Riemann problem for the shallow water equations with horizontal temperature gradients. Appl. Math. Comput. 325, 159–178 (2018)MathSciNetGoogle Scholar

Copyright information

© Sociedade Brasileira de Matemática 2019

Authors and Affiliations

  1. 1.Faculty of Applied ScienceUniversity of Technology (Vietnam National University-HCM)Ho Chi Minh CityVietnam
  2. 2.Department of MathematicsInternational University (Vietnam National University-HCM)Ho Chi Minh CityVietnam

Personalised recommendations